Alert archive / Washington / Winter Storm Watches in 2021

Winter Storm Watch 7, NWS Seattle, WA

November 8, 2021

NWS Seattle, WA issued this winter storm watch at Nov 8, 2021, 3:06 AM PST. It took effect at Nov 8, 2021, 10:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 8, 2021, 3:06 AM PST (11:06 UTC)
In effect from
Nov 8, 2021, 10:00 PM PST
Expired
Nov 8, 2021, 2:54 PM PST
In force
Issued by
NWS Seattle, WA

The text

As transmitted.

938 
WWUS46 KSEW 081106
WSWSEW

URGENT - WINTER WEATHER MESSAGE
National Weather Service Seattle WA
306 AM PST Mon Nov 8 2021

WAZ567>569-081915-
/O.CAN.KSEW.WW.Y.0027.000000T0000Z-211108T1200Z/
/O.NEW.KSEW.WS.A.0007.211109T0600Z-211110T0600Z/
Cascades of Whatcom and Skagit Counties-
Cascades of Snohomish and King Counties-
Cascades of Pierce and Lewis Counties-
including Stevens Pass and Paradise
306 AM PST Mon Nov 8 2021

...WINTER STORM WATCH IN EFFECT FROM THIS EVENING THROUGH TUESDAY
EVENING ABOVE 3500 FEET...
...WINTER WEATHER ADVISORY IS CANCELLED...

* WHAT...Heavy snow possible above 3500 feet. Total snow
  accumulations of 8 to 16 inches possible. Winds could gust as 
  high as 45 mph.

* WHERE...Cascade mountains of Whatcom, Skagit, Snohomish, King,
  Pierce and Lewis Counties, including the Mount Baker Ski Area,
  Stevens Pass, Snoqualmie Pass, Crystal Mountain Ski Area, and
  Paradise on Mount Rainier.

* WHEN...From this evening through Tuesday evening.

* IMPACTS...Plan on difficult travel conditions.

* ADDITIONAL DETAILS...Greatest accumulation is expected to be
  above 4000 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

WAZ513-081915-
/O.NEW.KSEW.WS.A.0007.211109T0600Z-211110T0600Z/
Olympics-
including Hurricane Ridge
306 AM PST Mon Nov 8 2021

...WINTER STORM WATCH IN EFFECT FROM THIS EVENING THROUGH TUESDAY
EVENING ABOVE 3500 FEET...

* WHAT...Heavy snow possible above 3500 feet. Total snow 
  accumulations of 4 to 20 inches possible. Winds could gust as 
  high as 45 mph.

* WHERE...Olympic mountains including Hurricane Ridge.

* WHEN...From this evening through Tuesday evening.

* IMPACTS...Plan on difficult travel conditions. Gusty winds 
  could bring down tree branches.

* ADDITIONAL DETAILS...Highest accumulations are expected to occur
  above 4000 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

http://www.weather.gov/seattle
2 follow-up statements
909 
WWUS46 KSEW 081819
WSWSEW

URGENT - WINTER WEATHER MESSAGE
National Weather Service Seattle WA
1019 AM PST Mon Nov 8 2021

WAZ513-567>569-090230-
/O.CON.KSEW.WS.A.0007.211109T0600Z-211110T0600Z/
Olympics-Cascades of Whatcom and Skagit Counties-
Cascades of Snohomish and King Counties-
Cascades of Pierce and Lewis Counties-
including Hurricane Ridge, Stevens Pass, and Paradise
1019 AM PST Mon Nov 8 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM 10 PM PST THIS
EVENING THROUGH TUESDAY EVENING ABOVE 3500 FEET...

* WHAT...Heavy snow possible above 3500 feet. Total snow 
  accumulations of 8 to 16 inches possible. Winds could gust as 
  high as 45 mph.

* WHERE...Cascade mountains of Whatcom, Skagit, Snohomish, King, 
  Pierce and Lewis Counties, including the Mount Baker Ski Area, 
  Stevens Pass, Snoqualmie Pass, Crystal Mountain Ski Area, and 
  Paradise on Mount Rainier.

* WHEN...From this evening through Tuesday evening.

* IMPACTS...Plan on difficult travel conditions.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

http://www.weather.gov/seattle
821 
WWUS46 KSEW 082254
WSWSEW

URGENT - WINTER WEATHER MESSAGE
National Weather Service Seattle WA
254 PM PST Mon Nov 8 2021

WAZ513-567>569-091200-
/O.UPG.KSEW.WS.A.0007.211109T0600Z-211110T0600Z/
/O.NEW.KSEW.WS.W.0013.211109T0600Z-211110T0600Z/
Olympics-Cascades of Whatcom and Skagit Counties-
Cascades of Snohomish and King Counties-
Cascades of Pierce and Lewis Counties-
including Amanda Park, Quinault, Hurricane Ridge, Concrete, 
Hamilton, Lyman, Maple Falls, Deming, Newhalem, Darrington, 
Baring, Stevens Pass, Skykomish, Snoqualmie Pass, Morton, 
Ashford, Packwood, Randle, Paradise, and Longmire
254 PM PST Mon Nov 8 2021

...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO
10 PM PST TUESDAY ABOVE 3500 FEET...

* WHAT...Heavy snow expected above 3500 feet. Total snow
  accumulations of 8 to 18 inches. Winds gusting as high as 45 
  mph.

* WHERE...Olympic mountains and valleys, including Hurricane
  Ridge, the Mount Baker Ski Area, Stevens Pass, the Crystal 
  Mountain Ski Area, Paradise on Mount Rainier, Ashford, Randle, 
  and Packwood.

* WHEN...From 10 PM this evening to 10 PM PST Tuesday.

* IMPACTS...Plan on difficult travel conditions with poor
  visibility and winter driving conditions.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

For the latest road conditions in Washington state, call 5 1 1.

&&

$$

http://www.weather.gov/seattle

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this winter storm watch went out at Nov 8, 2:56 AM PST, 10 minutes earlier.

Area forecast discussion, Nov 8, 2:56 AM PST, 10 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
256 AM PST Mon Nov 8 2021

.SYNOPSIS...A brief break in precipitation today with mostly dry
but windy conditions throughout Western Washington. The next
system will approach the area this afternoon, with precipitation
moving in during the overnight. A few shortwaves will likely move
through mid week. We are still anticipating an atmospheric river
event late Thursday into Friday. More frontal systems will move
through during the weekend.

&&

.SHORT TERM /TODAY THROUGH WEDNESDAY/...A very brief break in
precipitation is forecasted for today for the Western Washington
area. While there could be some lingering sprinkles, especially
at the coast and at higher elevations, it will be mostly dry.

However, our next weather system is quickly approaching. As this
system gets closer the pressure gradient will tighten. As this
happens easterly winds will be picking up area wide. The Puget
Sound lowlands will likely experience gusts 30-40 mph
particularly through the Cascade Gaps. As the system gets closer
Monday night winds will become more southerly and reach advisory
level for the coast as well as the North Interior region including
the San Juans and Admiralty Inlet. Winds will gradually ease
through Tuesday but will remain breezy. Precipitation from this
system is not expected to begin until the overnight (the coast
might see some light showers late in the evening). Precipitation
will continue through Tuesday before tapering off Wednesday
morning. The interior lowlands are expected to see a quarter to
half an inch, whereas the coastal areas and the Cascades will
likely see 1-2 inches. That said the higher peaks of the Cascades
as well as the Olympics and the area volcanoes could see upwards
of 3 inches of water. Snow levels will briefly rise upwards to
5000 feet while we are in the warm sector of the frontal system
early on in the event. But levels are expected to drop back down
to 2500-3000 feet early Tuesday morning. During the change in snow
levels, there will likely be a shift in precipitation type,
expect a wintery mix including a very slight chance of freezing
rain at elevations. Significant snow accumulations are expected
for the higher elevations of the area mountains and volcanoes.
There is still a bit of uncertainty when it comes to accumulation
at Stevens and Snoqualmie passes, it will really depend on how
quickly the snow levels drop during the night. As of right now
6-12 inches would be a reasonable forecast for the passes. Because
of the high accumulations expected at elevation and some
uncertainty with accumulations at the passes a winter storm watch
has been issued. The final note on this weather system moving
through would be the potential for some thunderstorms at the
coast late Tuesday night. Conditions are marginal, but there could
be enough instability especially offshore for some storms to
form.

By late Wednesday morning weather will begin to quiet down as a
ridge begins to build into the area. This ridge is not expected to
be strong enough to take us out of the Pacific storm track but as
it builds it should give us another short break in weather before
the next systems approach the area.

Butwin

.LONG TERM /THURSDAY THROUGH SUNDAY/...By Thursday the ridge will
be well established over the area, with the axis right through
Washington. With this placement of the axis, the overall weather
pattern is perfect for an atmospheric river event to occur late
Thursday into Friday. Models are in agreement with the pattern
including snow levels rising well above 8000 feet. We are
confident in the Western Washington area receiving persistent
widespread rainfall which will cause area rivers to rise. Where
confidence is lacking is the amount of precipitation areas will
receive. Deterministic and ensembles are forecasting "lower"
rainfall amounts than we typically see for this pattern. These
"lower" rainfall amounts are by no means low. Multiple inches of
rain is expected for the Olympics, Cascades and coast. We expect
that as we get closer to this event precipitation amounts will
likely increase, but we do not have the confidence right now to
say by how much.

Additional frontal systems will move through the area during the
weekend.

Butwin

&&

.AVIATION...VFR ceilings dominate early this morning, with some MVFR
level cloud cover noted in spots. Expect these conditions to
continue into the daylight hours before skies then attempt to clear
some along and east of Puget Sound/Eastern Olympics. High level
clouds will then quickly move in from the west/southwest ahead of a
frontal system over the Pacific through the afternoon. Ceilings will
quickly lower late this evening and overnight as rain pushes inland.
Currently still expecting ceilings to remain VFR. Winds will be S
this morning and afternoon 5-10kts (occasional gusts to 15-18kts),
shifting a bit E/SE this evening and becoming gustier, sustained
more in the 10-15kt range with gusts 20-25kts. This will be
reflected better in the 12z update.

KSEA...VFR ceilings through the period, tho may see a brief drop to
MVFR through daybreak today. Skies clear some through the morning,
before clouds increase again this afternoon and evening. Rain
arriving towards late evening-midnight. Winds S this morning into
the afternoon 5-10kts, shifting more SE this evening to 10-15kts,
with gusts around 20 kts and continuing overnight.

Kovacik

&&

.MARINE...Active weather is expected to impact the waters through
much of the upcoming week. A SCA is currently up for most waters as
breezy south winds continue across the local area. As the day
progresses, a very strong cyclone will deepen west of Haida Gwaii
and push a frontal boundary towards the WA Coast. Winds will begin
to pick up substantially this afternoon and evening as the pressure
gradient tightens , beginning out of the south over the coastal
waters and picking up out of the east over the interior waters.
Winds will then peak tonight with 40kt+ southerlies over the coastal
waters and E/SE gales down the Strait and over the Northern Inland
Waters. Winds may also approach or slightly exceed 40kts in the E
strait overnight.

By Tuesday morning, the front will be passing across area waters,
with winds shifting from more S and E to more S and W. Winds will
remain strong down the Strait and offshore, with gales continuing.
Marine interests need to be aware of the expected wind shift, esp
down the Strait where it will be most noticeable. Current projected
timing of the wind shift down the Strait is in the 7-9am timeframe.

Additional systems will then follow, with another round of breezy
conditions Thursday and Friday as a potential atmospheric river
takes aim at the local area.

Swells will remain around 10 ft today before increasing Tuesday to
11-13 ft. Seas may subside back towards 10 ft on Wednesday and then
possibly below 10ft for the latter half of the week.

Kovacik

&&

.HYDROLOGY...Due to the recent excessive rainfall as well as
persistent rain showers, the Skokomish River at Potlatch once
again reached flood stage early tonight. The river is expected to
crest early this morning and go back down below flood stage by
this afternoon. However, it is likely that it will once again go
up above flood Tuesday as a frontal system moves through. Other
area rivers will remain below flood stage through most of the
week. With the potential for an atmospheric river with high snow
levels Thursday and Friday, we anticipate all area rivers to rise
significantly.

Butwin

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Winter Weather Advisory until 4 AM PST early this morning for
     Cascades of Pierce and Lewis Counties-Cascades of Snohomish
     and King Counties-Cascades of Whatcom and Skagit Counties.

     Winter Storm Watch from this evening through Tuesday evening for
     Cascades of Pierce and Lewis Counties-Cascades of Snohomish
     and King Counties-Cascades of Whatcom and Skagit Counties-
     Olympics.

     Wind Advisory from 10 PM this evening to noon PST Tuesday for
     Admiralty Inlet Area-Central Coast-Eastern Strait of Juan
     de Fuca-North Coast-San Juan County-Western Skagit County-
     Western Whatcom County.

     Wind Advisory from 4 PM this afternoon to 8 AM PST Tuesday for
     East Puget Sound Lowlands.

PZ...Small Craft Advisory until 4 PM PST Tuesday for Grays Harbor Bar.

     Small Craft Advisory until 10 AM PST this morning for Coastal
     Waters From Cape Flattery To James Island 10 To 60 Nm-
     Coastal Waters From Cape Flattery To James Island Out 10 Nm-
     Coastal Waters From James Island To Point Grenville 10 To
     60 Nm-Coastal Waters From James Island To Point Grenville
     Out 10 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater 10 To 60 Nm-Coastal Waters From Point Grenville
     To Cape Shoalwater Out 10 Nm.

     Gale Warning from 10 AM this morning to 4 PM PST Tuesday for
     Coastal Waters From Cape Flattery To James Island 10 To 60
     Nm-Coastal Waters From Cape Flattery To James Island Out 10
     Nm-Coastal Waters From James Island To Point Grenville 10
     To 60 Nm-Coastal Waters From James Island To Point
     Grenville Out 10 Nm-Coastal Waters From Point Grenville To
     Cape Shoalwater 10 To 60 Nm-Coastal Waters From Point
     Grenville To Cape Shoalwater Out 10 Nm.

     Small Craft Advisory until 10 PM PST this evening for East
     Entrance U.S. Waters Strait Of Juan De Fuca-Northern Inland
     Waters Including The San Juan Islands-West Entrance U.S.
     Waters Strait Of Juan De Fuca.

     Gale Warning from 10 PM this evening to 4 PM PST Tuesday for
     Central U.S. Waters Strait Of Juan De Fuca-East Entrance
     U.S. Waters Strait Of Juan De Fuca-Northern Inland Waters
     Including The San Juan Islands-West Entrance U.S. Waters
     Strait Of Juan De Fuca.

     Small Craft Advisory until 10 PM PST this evening for Central
     U.S. Waters Strait Of Juan De Fuca.

     Small Craft Advisory until 4 AM PST early this morning for
     Admiralty Inlet-Puget Sound and Hood Canal.

     Small Craft Advisory from 4 PM this afternoon to 4 PM PST
     Tuesday for Admiralty Inlet-Puget Sound and Hood Canal.

&&

www.weather.gov/seattle

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 7, 11:22 PM PSTRiver Flood WarningSEWMason13 hr
Nov 8, 2:53 AM PSTGale WarningSEW42 hr
Nov 8, 2:53 AM PSTSmall Craft AdvisorySEW4 days
Nov 8, 2:57 AM PSTWind AdvisorySEWSan Juan37 hr
Nov 8, 12:57 PM PSTCoastal Flood AdvisorySEWSan Juan23 hr
Nov 8, 1:26 PM PSTRiver Flood WarningSEWKitsap3 min
Nov 8, 2:50 PM PSTFlood WatchSEWMason7 hr
Nov 8, 2:54 PM PSTWinter Storm WarningSEW31 hr

Nearby

Winter Storm Watches in Washington, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.